Alert archive / Minnesota / Beach Hazards Statements in 2024
Beach Hazards Statement 4, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Jul 10, 2024, 12:57 PM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2024, 12:57 PM CDT (17:57 UTC)
- Expired
- Jul 10, 2024, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 6.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
181 WHUS43 KDLH 101757 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 1257 PM CDT Wed Jul 10 2024 MNZ037-WIZ001-110300- /O.NEW.KDLH.BH.S.0004.240710T1800Z-240711T0300Z/ Carlton and South St. Louis-Douglas- 1257 PM CDT Wed Jul 10 2024 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Dangerous swimming conditions are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * WHERE...Minnesota Park Point and Wisconsin Point Beaches. * WHEN...Until 10 PM CDT this evening. * IMPACTS...High wave action can make swimming difficult on days such as this. Incoming waves in rapid succession can tire even an experienced swimmer quickly. Rip currents can usher you away from land. To avoid being swept away, swim parallel to the shore to exit a rip current. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ BJH
1 follow-up statement
258 WHUS43 KDLH 110250 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 950 PM CDT Wed Jul 10 2024 MNZ037-WIZ001-110400- /O.EXP.KDLH.BH.S.0004.000000T0000Z-240711T0300Z/ Carlton and South St. Louis-Douglas- 950 PM CDT Wed Jul 10 2024 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM CDT THIS EVENING... Waves will continue to subside this evening into tonight. Waves around 2 feet will still continue over the next couple hours. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 12:25 PM CDT, 32 minutes earlier. Its key messages:
- Isolated showers and storms this afternoon into early evening. Severe weather is not expected, but a few strong thunderstorms cannot be ruled out.
- Warm temperatures begin on Thursday and increase through the weekend. Heat Advisories may be needed this weekend.
- Severe weather chances could return this weekend as well.
Area forecast discussion, Jul 10, 12:25 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1225 PM CDT Wed Jul 10 2024 .KEY MESSAGES... - Isolated showers and storms this afternoon into early evening. Severe weather is not expected, but a few strong thunderstorms cannot be ruled out. - Warm temperatures begin on Thursday and increase through the weekend. Heat Advisories may be needed this weekend. - Severe weather chances could return this weekend as well. && .DISCUSSION... Issued at 330 AM CDT Wed Jul 10 2024 Current Conditions and Today: Some pockets of fog have developed this morning in the Brainerd Lakes vicinity and parts of NW WI. Localized visibilities to 1/2 to 1 mile at times are expected to continue primarily in the Brainerd Lakes/Aitkin vicinity until around sunrise before improving this morning. Widespread dense fog is not anticipated. Otherwise expect another day of cyclonic flow aloft due to shortwave upper-level troughing over the Upper Midwest and Great Lakes. PWATs around 1" and temperatures warming into the upper-70s to mid-80s today will provide enough instability (MLCAPE around 200-600 J/kg) to produce isolated to scattered showers and storms this afternoon into very early evening. 0-6 km bulk shear will be slightly higher than yesterday at 20-25 kt. Severe weather is not expected given this more modest instability/shear combination, but is sufficient to potentially produce some small hail and wind gusts to 40 mph in the strongest storms. The best coverage should be along the higher terrain/inland pushing lake breeze boundary for the North Shore and parts of the Iron Range, but more isolated coverage is possible just west of the Twin Ports, in east-central Minnesota, and in farther inland portions of NW WI in areas along and on the warm side of the lake breeze boundary. Storms diminish into the evening. Model guidance shows continuing milky appearance to the skies for today given smoke from wildfires in far northern British Columbia and Alberta. Higher concentrations of smoke are not expected to make it to the surface, but the MPCA and WI DNR still are forecasting moderate AQI (below the "unhealthy for sensitive groups" category) for all of NE MN and much of NW WI today. Tonight: Calm to very light winds and mostly clear skies are in store again tonight as high pressure settles into the region. However, short-term model guidance is showing increasing likelihood for better fog coverage across a good portion of the Northland (aside from the Borderlands and north-central MN) late this coming evening into early Thursday morning due to lingering near-surface moisture underneath the nocturnal inversion. HREF probabilities suggest a 30-50% chance of visibilities of 1/2 mile or less for the Iron Range south into the Twin Ports and into NW WI. Will need to watch forecast trends closely as to whether or not a Dense Fog Advisory may be needed. Thursday - This Weekend: Fog on Thursday morning should burn off quickly after sunrise. Then, dry conditions should persist for Thursday and a good portion of Friday as shortwave upper-level ridging sits over the region. These days will be the start of increasing heat for the Northland, with widespread highs in the low to mid 80s on Thursday and mid to upper 80s on Friday with dewpoints in the 60s. Model guidance and the MPCA also suggest that smoke aloft and moderate surface AQI could linger through at least Thursday due to the Canadian wildfire smoke. Temperatures and dewpoints rise even farther on Saturday and Sunday as WAA pushes some of the warmest temperatures we have seen so far this year into the area. While high and warm low temperatures are not expected to approach reach record levels, high temperatures in the mid 80s to around 90 degrees and high dewpoints could push heat index values into the 90s, with some locations potentially approaching 100F in southern portions of the Northland where high temperatures have the best potential to reach around 90 degrees. The HeatRisk forecast for Saturday and Sunday also shows level 2 out of 4 for much of the Northland - a level of heat that affects most individuals sensitive to heat. While a Heat Risk level of 3 out of 4 on Sunday is possible in some southern portions of the area - a level of heat that affects anyone without effective cooling and/or adequate hydration. Therefore, we will have to watch this weekend closely for the possible need for Heat Advisories if temperature and dewpoint forecasts continue to climb. Another concern for this weekend is for the possibility of severe weather as two subtle shortwave troughs are progged to move through or very near the northern portion of the Northland as they traverse a more broad west-northwest flow pattern. Still some uncertainty in the timing/track of these troughs, but will need to be monitored as large amounts of instability could occur both days with sufficient shear for severe storms on Saturday, and slightly stronger shear on Sunday. A caveat to this severe storm potential will be how strong the capping inversion aloft will be each day, as there is also a chance that the cap doesn't break on one or both of the days this weekend. Early Next Week: Broad northwest flow aloft continues into the first half of next week, with global ensemble guidance diverging with regards as to whether or not a more robust shortwave trough will dive across the Ontario/MN vicinity or stay farther north into Canada late Monday and Tuesday. Additional thunderstorm chances would impact the Northland if the forcing with the trough gets close enough to the area. The good news for early next week, is that there is a fairly good signal for the hot temperatures to depart with closer to normal temperatures in the mid 70s to around 80 degrees by Tuesday/Wednesday. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1224 PM CDT Wed Jul 10 2024 VFR conditions to start the forecast period. Diurnally driven cumulus has begun to populate and there will be some scattered storms this afternoon. No severe weather is expected and activity will quickly taper off after sunset. Overnight, clearing skies are expected to lead to fog development. VLIFR conditions will be possible (40-60%). Fog will erode by mid morning with VFR conditions through the remainder of the day. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 330 AM CDT Wed Jul 10 2024 Another round of early to mid-afternoon thunderstorms may be briefly possible along the North Shore, but a inland pushing lake breeze should limit any thunderstorm potential for the nearshore waters of western Lake Superior prior to the late afternoon. Northeast winds off of the Lake could see some gusts approach 15 knots late this morning through sunset, particularly in the southwestern arm where winds will be funneled and wave heights could approach 2-3 feet. Winds and waves quickly diminish this evening, with light northeast winds on Thursday and predominately light southwesterly winds on Friday. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .HYDROLOGY... Issued at 330 AM CDT Wed Jul 10 2024 A Flood Advisory continues across portions of the Rainy River Basin, extending as far east as Lac La Croix and as far west as the Rainy Lake outlet. This advisory remains in effect through Friday, but as levels in waterways further east crest, it may be trimmed in its areal extent prior to expiring. However, for areas further west, the Advisory may need to be extended in time. Lingering high water from rains in June continue across the Rainy River Basin. The Vermilion River continues to fall. This has allowed the lake level increases on Crane Lake to slow considerably, with lake levels having flattened out in the last 12 hours, likely having reached its crest. Lac La Croix levels are cresting and should begin to slowly recede through this week. All this high water continues to lead to steady rises on downstream lakes, notably Namakan/Kabetogama (Nam/Kab) lakes where minor flooding continues, and on Rainy Lake where levels have just exceed the rule curve. Past events have shown there is a lag between the crest at Lac La Croix and the crest on Namakan lake of anywhere from 3 to 10 days (the longer coming from events when rain fell around peak waters). As water levels upstream crest and begin to come down, rates of rise on Nam/Kab should begin to slow and eventually crest, possibly by late this week or this weekend. Rates of rise have slowed to 1-1.5"/day over the weekend and in the last 24 hours there was only about a 0.5" rise on Kabetogama/Namakan as inflows are decreasing. Until peak, another 2.5-7 inches of rise could be possible (estimate, not an official forecast), with the high end of that range probably being a worst case scenario. This could bring Nam/Kab just over 1120 feet with a peak level somewhat similar to the high water during the summer of 2014. This is still 2 feet or more below the high water levels of Spring 2022 - we are nowhere close to that level of flooding and extreme rises to that point are currently not expected. As is usual for this basin, water will move slowly and recessions will happen at glacial speeds with some flavor of high water possibly continuing through the month. However, peak should happen sooner rather than later, based on latest observations. Additional rainfall may cause brief rises in tributaries and extend the period of high water in core lakes. Boaters should expect high water, potentially hidden underwater hazards (including submerged docks), and strong currents in constricted areas. Generally light winds are expected, except for possible brief erratic gusts out of thunderstorms, so wave heights should remain fairly minimal. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Rothstein AVIATION...Britt MARINE...Rothstein HYDROLOGY...Rothstein
Hazardous weather outlook, Jul 10, 10:58 AM CDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1058 AM CDT Wed Jul 10 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111600- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1058 AM CDT Wed Jul 10 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Isolated to widely scattered non severe thunderstorms this afternoon into early evening could produce wind gusts up to 40 mph, small hail, and brief downpours. Fog will be possible again tonight for all aside from parts of north-central Minnesota and the Borderlands. Some of the fog could be dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Above normal temperatures are expected Thursday through Sunday with high temperatures in the upper 80s to low 90s and overnight low temperatures in the 60s. Heat indices may rise to 90 to 100 degrees Sunday for portions of the Northland. Thunderstorm chances build back into the region beginning this weekend, with strong to potentially severe weather in this same time period. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-111600- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1058 AM CDT Wed Jul 10 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Fog potential is increasing for late this evening and tonight for much of the nearshore waters of western Lake Superior. Visibilities with this fog could drop below one mile at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:23 PM CDT | Special Weather Statement | DLH | Saint Louis | 37 min |
Nearby
Beach Hazards Statements in Minnesota, 2024Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.